North Carolina, 2004High Wind in North Carolina, March 7, 2004
March 7, 2004 · NWS RAH · 31 events in 31 counties and zones
High winds just behind a fast-moving cold front produced extensive damage across central North Carolina. In addition to trees and powerlines being blown down, numerous structures sustained damage.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $136,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds just behind a fast-moving cold front produced extensive damage across central North Carolina. In addition to trees and powerlines being blown down, numerous structures sustained damage. A small airplane was blown over at RDU airport, and a portion of Terminal A was damaged. Trailers were turned over and roofs were blown off many buildings. Measured wind gusts were as high as 74 mph. Over 50,000 power outages were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 7, 2:40 PM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Mar 7, 2:40 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EST SUN MAR 7 2004
.DISCUSSION...
RADAR RETURNS BEGINNING TO SHOW UP ON BLACKSBURG RADAR AND SOME
INTENSIFICATION IN THE SOUTHERN PART OF THE LINE OVER THE PAST FEW
HOURS. MESO ETA MODEL AGREES WITH THIS SCENARIO AND FORECAST
CONTINUED INTENSIFICATION. RAIN REACHING THE GROUND AT CHARLESTON
WEST VIRGINIA IN SPITE OF 16 F DEWPOINT DEPRESSION AT THE SURFACE. A
SMALL POP FOR THIS EVENING LOOKS WARRANTED.
UPPER 40S STILL LOOKS GOOD FOR THE NORTHWEST MONDAY AND TUESDAY IN
SPITE OF THIS BEING UNDER SOME GUIDANCE NUMBERS. LOWS LOOK GOOD
SHORT TERM.
FOR TUESDAY UPPER TROUGH IS FORECAST TO DIG WELL SOUTH...TAKING MUCH
OF THE DYNAMICS INTO SOUTH CAROLINA. SURFACE LOW FORECAST TO NEAR
SAVANNAH TUESDAY EVENING. THICKNESS VALUES SAY SNOW IF ANYTHING
FALLS AND THAT IS THE QUESTION. ALPHANUMERIC NUMBERS SAY CHANCE POPS
BUT DYNAMICS IN THE MODELS ARE WEAK. HAVE SEEM MODELS THROW POPS IN
HIGH RELATIVE HUMIDITY AREAS WHERE THERE ARE LITTLE DYNAMICS. IF WE
DO GET ANYTHING IT WILL BE THE MOST NON OF NONEVENTS AS SUNSHINE
FORECAST MONDAY WITH UPPER 40S...SO NO ROAD IMPACT. THE MODEL
PAINTING AT MOST AROUND ONE TENTH LIQUID...AND HAVE SEEN HEAVIER
AMOUNTS THAN THAT BUST. WITH EVENT 48 HOURS OUT...CURRENT FORECAST
WILL DO.
WEDNESDAY NIGHT THROUGH SUNDAY: UPPER LOW SHIFTS OFFSHORE BY
WEDNESDAY NIGHT AND WILL CLEAR OUT CLOUDS WEST TO EAST. ON THE HEELS
OF DEPARTING LOW IS THE NEXT CLIPPER WHICH BRINGS AN UPPER TROUGH
THROUGH THURSDAY NIGHT... BUT A MOISTURE SOURCE IS LACKING AND MOST
FORCING GOES TO OUR NORTH... SO EXPECT JUST SOME CLOUDS.
PACIFIC-NORTHWEST SOURCE HIGH PRESSURE BUILDS IN FOR FRIDAY AND
SATURDAY. HIGH CENTER SITS OVERHEAD SAT MORNING YIELDING THE
COOLER OF THE TWO MORNINGS... AND BELOW NORMAL THICKNESSES ALONG
WITH ENSEMBLE MOS FROM 00Z GFS SUGGEST HIGHS A DEGREE OR TWO BELOW
NORMAL THURSDAY THROUGH SATURDAY. RETURN FLOW BEGINS IN EARNEST
SATURDAY NIGHT THROUGH SUNDAY AND WE SHOULD SEE A DECENT WARMING
SUNDAY TO 60 TO 65. NEXT UPPER TROUGH IS DEEPER AND FASTER ON THE
06Z GFS VERSUS BOTH THE 00Z GFS AND THE 00Z CANADIAN... ALTHOUGH IT
DOES HAVE SUPPORT FROM THE 06/12Z ECMWF. PREFER TO STICK WITH AN
INCREASE IN CLOUDS SUNDAY WITH NO POPS YET. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
RLH
Hazardous weather outlook, Mar 7, 6:03 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
603 AM EST SUN MAR 7 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-071102-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
603 AM EST SUN MAR 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Mar 7, 7:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
719 PM EST SUN MAR 7 2004
NCZ007-021>024-038>040-080300-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-ORANGE NC-
PERSON NC-RANDOLPH NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
GRAHAM...GREENSBORO...HIGH POINT...HILLSBOROUGH...LEXINGTON...
PITTSBORO...RANDLEMAN...ROXBORO...SILER CITY AND WINSTON-SALEM
719 PM EST SUN MAR 7 2004
...VERY STRONG WINDS ARE EXPECTED EARLY TONIGHT...
A COLD FRONT WILL MOVE EAST ACROSS THE NORTHERN PIEDMONTS THIS
EVENING...PRODUCING VERY STRONG GUSTY WINDS. WINDS GUSTING FROM 25
TO 35 MPH MAY BE EXPECTED FROM THE TRIAD AND LEXINGTON AREAS EAST.
SOME LOCATIONS AFFECTED INCLUDE ROXBORO...BURLINGTON...ASHEBORO...
SILER CITY...PITTSBORO...HILLSBOROUGH AND CHAPEL HILL.
SOME MINOR DAMAGE IS POSSIBLE...MAINLY DUE TO BROKEN TREE LIMBS. AS
SUCH...THERE MAY BE SCATTERED POWER OUTAGES AS WELL AS LIMB DEBRIS ON
THE ROADS. THE WINDS WILL DIMINISH TO 10 TO 20 MPH BY MIDNIGHT.
High Wind, Davidson
- When
- March 7, 7:20 PM EST to 7:40 PM EST
- Where
- Davidson forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
High Wind, Forsyth
- When
- March 7, 7:20 PM EST to 7:40 PM EST
- Where
- Forsyth forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.131, -80.256 (the zone’s center; the record gives no point)
High Wind, Guilford
- When
- March 7, 7:30 PM EST to 7:45 PM EST
- Where
- Guilford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.080, -79.789 (the zone’s center; the record gives no point)
High Wind, Stanly
- When
- March 7, 7:40 PM EST to 7:50 PM EST
- Where
- Stanly forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.312, -80.251 (the zone’s center; the record gives no point)
High Wind, Alamance
- When
- March 7, 7:50 PM EST to 8:10 PM EST
- Where
- Alamance forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.044, -79.399 (the zone’s center; the record gives no point)
High Wind, Randolph
- When
- March 7, 7:50 PM EST to 8:00 PM EST
- Where
- Randolph forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $80,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.710, -79.806 (the zone’s center; the record gives no point)
High Wind, Person
- When
- March 7, 7:55 PM EST to 8:10 PM EST
- Where
- Person forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.390, -78.972 (the zone’s center; the record gives no point)
High Wind, Wake
- When
- March 7, 8:00 PM EST to 8:20 PM EST
- Where
- Wake forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
High Wind, Granville
- When
- March 7, 8:10 PM EST to 8:30 PM EST
- Where
- Granville forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.304, -78.653 (the zone’s center; the record gives no point)
High Wind, Warren
- When
- March 7, 8:15 PM EST to 8:30 PM EST
- Where
- Warren forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.397, -78.107 (the zone’s center; the record gives no point)
High Wind, Moore
- When
- March 7, 8:20 PM EST to 8:45 PM EST
- Where
- Moore forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.311, -79.481 (the zone’s center; the record gives no point)
High Wind, Montgomery
- When
- March 7, 8:40 PM EST to 8:50 PM EST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.333, -79.905 (the zone’s center; the record gives no point)
High Wind, Franklin
- When
- March 7, 8:45 PM EST to 9:00 PM EST
- Where
- Franklin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.083, -78.286 (the zone’s center; the record gives no point)
High Wind, Lee
- When
- March 7, 8:45 PM EST to 9:00 PM EST
- Where
- Lee forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $56,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.475, -79.171 (the zone’s center; the record gives no point)
High Wind, Richmond
- When
- March 7, 8:45 PM EST to 9:00 PM EST
- Where
- Richmond forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.006, -79.748 (the zone’s center; the record gives no point)
High Wind, Orange
- When
- March 7, 8:50 PM EST to 9:00 PM EST
- Where
- Orange forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.061, -79.121 (the zone’s center; the record gives no point)
High Wind, Anson
- When
- March 7, 8:54 PM EST to 9:10 PM EST
- Where
- Anson forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.974, -80.103 (the zone’s center; the record gives no point)
High Wind, Chatham
- When
- March 7, 9:00 PM EST to 9:20 PM EST
- Where
- Chatham forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.703, -79.255 (the zone’s center; the record gives no point)
High Wind, Durham
- When
- March 7, 9:00 PM EST to 9:30 PM EST
- Where
- Durham forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.036, -78.876 (the zone’s center; the record gives no point)
High Wind, Halifax
- When
- March 7, 9:00 PM EST to 9:30 PM EST
- Where
- Halifax forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.258, -77.652 (the zone’s center; the record gives no point)
High Wind, Harnett
- When
- March 7, 9:00 PM EST to 9:20 PM EST
- Where
- Harnett forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.369, -78.869 (the zone’s center; the record gives no point)
High Wind, Cumberland
- When
- March 7, 9:10 PM EST to 9:30 PM EST
- Where
- Cumberland forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.049, -78.827 (the zone’s center; the record gives no point)
High Wind, Edgecombe
- When
- March 7, 9:10 PM EST to 9:30 PM EST
- Where
- Edgecombe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.913, -77.597 (the zone’s center; the record gives no point)
High Wind, Hoke
- When
- March 7, 9:10 PM EST to 9:30 PM EST
- Where
- Hoke forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.017, -79.237 (the zone’s center; the record gives no point)
High Wind, Nash
- When
- March 7, 9:10 PM EST to 9:30 PM EST
- Where
- Nash forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.967, -77.986 (the zone’s center; the record gives no point)
High Wind, Vance
- When
- March 7, 9:10 PM EST to 9:20 PM EST
- Where
- Vance forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.365, -78.408 (the zone’s center; the record gives no point)
High Wind, Wilson
- When
- March 7, 9:10 PM EST to 9:30 PM EST
- Where
- Wilson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.705, -77.919 (the zone’s center; the record gives no point)
High Wind, Johnston
- When
- March 7, 9:15 PM EST to 9:30 PM EST
- Where
- Johnston forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.518, -78.366 (the zone’s center; the record gives no point)
High Wind, Scotland
- When
- March 7, 9:25 PM EST to 9:40 PM EST
- Where
- Scotland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.841, -79.480 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- March 7, 9:45 PM EST to 10:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.364, -78.004 (the zone’s center; the record gives no point)
High Wind, Sampson
- When
- March 7, 9:50 PM EST to 10:00 PM EST
- Where
- Sampson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.992, -78.371 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, March 7 to 8, 20041 death · 2 injured · $385,000 · 65 kt wind · 9 events
- High Wind in South Carolina, March 7, 20041 death · $120,000 · 60 kt wind · 11 events
- Damaging Winds in North Carolina, March 7, 2004$420,000 · 65 kt wind · 5 events
- High Wind in Iowa, March 7, 2004$165,000 · 11 events
- High Wind in North Carolina, March 7, 2004$170,000 · 50 kt wind · 4 events
- High Wind in North Carolina, March 7, 2004$85,000 · 50 kt wind · 13 events
- High Wind in North Carolina, March 7, 2004$70,000 · 60 kt wind · 3 events
- Strong Wind in Wisconsin, March 7 to 8, 2004$33,000 · 12 events
- High Wind in South Carolina, March 7 to 8, 2004$50,000 · 65 kt wind · 1 event
- High Wind in North Carolina, March 7, 2004$29,000 · 60 kt wind · 11 events
- High Wind in Georgia, March 7, 2004$30,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Virginia, March 7, 2004$18,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388765, 5388768, 5388771, 5388786, 5388761, 5388782, 5388781, 5388788, 5388770, 5388789, 5388778, 5388777, 5388769, 5388776, 5388783, 5388780, 5388762, 5388763, 5388766, 5388772, 5388773, 5388764, 5388767, 5388774, 5388779, 5388787, 5388791, 5388775, 5388785, 5388790, 5388784.